Skip to main content

Research Repository

Advanced Search

Holomorphic automorphic forms and cohomology

Bruggeman, Roelof; Choie, Young Ju; Diamantis, Nikolaos

Holomorphic automorphic forms and cohomology Thumbnail


Roelof Bruggeman

Young Ju Choie


© 2018 by the American Mathematical Society. All rights reserved. We investigate the correspondence between holomorphic automorphic forms on the upper half-plane with complex weight and parabolic cocycles. For integral weights at least 2 this correspondence is given by the Eichler integral. We use Knopp’s generalization of this integral to real weights, and apply it to complex weights that are not an integer at least 2. We show that for these weights the generalized Eichler integral gives an injection into the first cohomology group with values in a module of holomorphic functions, and characterize the image. We impose no condition on the growth of the automorphic forms at the cusps. Our result concerns arbitrary cofinite discrete groups with cusps, and covers exponentially growing automorphic forms, like those studied by Borcherds, and like those in the theory of mock automorphic forms. For real weights that are not an integer at least 2 we similarly characterize the space of cusp forms and the space of entire automorphic forms. We give a relation between the cohomology classes attached to holomorphic automorphic forms of real weight and the existence of harmonic lifts. A tool in establishing these results is the relation to cohomology groups with values in modules of “analytic boundary germs”, which are represented by harmonic functions on subsets of the upper half-plane. It turns out that for integral weights at least 2 the map from general holomorphic automorphic forms to cohomology with values in analytic boundary germs is injective. So cohomology with these coefficients can distinguish all holomorphic automorphic forms, unlike the classical Eichler theory.

Journal Article Type Article
Acceptance Date Dec 22, 2015
Online Publication Date Mar 29, 2018
Publication Date May 1, 2018
Deposit Date Apr 25, 2018
Publicly Available Date Apr 25, 2018
Journal Memoirs of the American Mathematical Society
Print ISSN 0065-9266
Electronic ISSN 1947-6221
Publisher American Mathematical Society
Peer Reviewed Peer Reviewed
Volume 253
Issue 1212
Pages 1-182
Keywords Holomorphic automorphic form; Eichler integral; cohomology; mixed parabolic cohomology; period function; harmonic lift; harmonic functions; boundary germ
Public URL
Publisher URL
Additional Information First published in Memoirs of the American Mathematical Society in v. 253, no. 1212, 2018, published by the American Mathematical Society.


You might also like

Downloadable Citations